Monday, November 21, 2005

#2 Son sick AGAIN

It's been six weeks (at least) since #2 son had his first fit of coughing til he gagged this year. (Last year we blamed those fits on a poultry allergy. Hah - caught that error early on!) The pediatrician, at that point, diagnosed him with a sinus infection and gave us Zithromax. (#2 is allergic to Amox.)

Ten days after we finished the Zithro, he was full of green and yellow gunk and coughing again. And he had a fever again, too. By this point, I'd already taken him to the Peds. Pulomologist for the first time, and he'd gotten an official diagnosis of "mild" Reactive Airways Disease. (I've still yet to find a real definiton of RAD. If anyone has one, please feel free to post it - or a link to it - in the comments. As much as I love our PP, I take the RAD dx as a diagnostic cop-out.)

Anyway, so when the fever persisted, I gave in and put him on Omnicef, largely because the regular ped. said he also had an ear infection.

Five days after finishing the Omnicef, my poor 19-month-old was packed full of mucus again. He started coughing the next day, and the day after that he was spiking fevers of 104. We went through two nights of that, combined with labored breathing and coughing til he gagged...and took him to the regular ped. today.

She said his lungs sounded "pretty clear" (what the heck does that mean?) and she thinks he has a recurrent sinus infection. She wants him on Biaxin, which is pretty hard core. Besides the fact that it tastes awful, it would undoubtedly leave the kid with diarrhea and a diaper rash. Plus, it's really strong for a baby who's not even two yet. Do I want him on such powerful stuff already, unless I know for sure that he needs it?

I normally wouldn't question my pediatrician - who I really respect - so intensely, except for this: Our peds. pulmonologist doesn't seem to believe that toddlers CAN develop recurrent sinus infections. They're sure it's viral.

I guess we'll see when I take #2 there tomorrow.

I just hope it's not RSV.

Anyway, just wish me luck tonight. I've got six weeks of this pregnancy left, I'm pretty darned exhausted, and that little boy is sure to keep me up half the night....I would just love for him to *get* healthy, and for me to *stay* that way!!!

2 comments:

Biaxin Side Effects said...

My name is Debra Breyan and i would like to show you my personal experience with Biaxin.

I have taken for 4 days. I am 54 years old. This is a horrible drug! Don't take it! I'm sick of these new "wonder" drugs (like Levaquin, even worse than Bioxin) that just make you worse than your illness, and I'm sick of doctors who prescribe them and then don't believe you when you have unbearable side effects. It should be taken off the market.

I have experienced some of these side effects-
Abdonimal pain, gas, bloating, depression (really severe), dizziness, "spaced out," disconnected feeling, fatigue, unable to concentrate. This drug has really messed up my week--I can't get anything done, just walk around in a daze. And my sinuses & cough aren't all that much better.

I hope this information will be useful to others,
Debra Breyan

Aimee said...

Thanks, Debra. I'm not a fan either. I think they tend to be over-prescribed. (My dad, the pharmacist would agree.)

I'm NOT A DOCTOR, but I do always ask for the basics - penicillan, amoxicillan - as optins, first, before going to the Omnicefs and Biaxins of the world.

And for my kids, I'll typically wait a day before filling, for something like an ear infection or an "unknown" - to see if it resolves on its own, since you can't cut short a course of antibiotics.

Thanks again for the comment! Hope you're better soon.